Indiana, 2025

Damaging Wind in Indiana, September 4, 2025

September 4, 2025 · NWS PAH · 1 event in 1 county or zone

As a front pushed into northern portions of the Quad State, a SW to NE oriented line of storms organized in Southern Illinois late evening and tracked through Southwest Indiana around midnight CST. A storm developed behind that line in Posey County which went on to blow down a hardwood tree onto a barn in southwestern Evansville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

As a front pushed into northern portions of the Quad State, a SW to NE oriented line of storms organized in Southern Illinois late evening and tracked through Southwest Indiana around midnight CST. A storm developed behind that line in Posey County which went on to blow down a hardwood tree onto a barn in southwestern Evansville. MLCAPE was around 250J/kg while effective bulk shear was 30kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 3, 11:14 PM CST, 1 hour 4 minutes earlier. Its key messages:

  • Scattered-Numerous showers and storms will accompany two frontal passages, the 1st through tomorrow morning, the 2nd late Friday afternoon through early Saturday morning. Total rainfall amounts will average generally less than an inch.
  • Each frontal passage will result in below normal temperatures in its wake with highs in the 70s on Thursday, heating up again in between with 80s Friday, before cooling off to the 70s again over the weekend into early next week.
Area forecast discussion, Sep 3, 11:14 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1214 AM CDT Thu Sep 4 2025

.KEY MESSAGES...

- Scattered-Numerous showers and storms will accompany two
  frontal passages, the 1st through tomorrow morning, the 2nd
  late Friday afternoon through early Saturday morning. Total
  rainfall amounts will average generally less than an inch.

- Each frontal passage will result in below normal temperatures
  in its wake with highs in the 70s on Thursday, heating up
  again in between with 80s Friday, before cooling off to the
  70s again over the weekend into early next week.

&&

.UPDATE...
Issued at 1214 AM CDT Thu Sep 4 2025

Updated aviation section for 06z TAF issuance.

&&

.DISCUSSION...
Issued at 100 PM CDT Wed Sep 3 2025

A tongue of higher dew points just to our south will flux just
ahead of a model indicated weak ripple within the mean long
wave trof thru this evening, where the models hint at a few
showers or storms being possible. This is/has been seen on
satellite/radar with spotty activity detected within and nearby.
While it should largely stay more closely associated to the
tongue of moisture's interaction with the triggering ripple/wave
and therefore just to our south, it's possible some of this
sneaks into or pops in isolated fashion our far southern or far
southeastern counties briefly this afternoon/evening.

Pops spike overnight as the first cold front drops south and
into/thru the PAH FA. While at first glance there appears to be
little remaining CAPE in the 0-1KM layer, the models do suggest
a surface reflected low pressure center forms within the CWA and
rides coincident with the incoming boundary. It might provide
just enough lift to develop an isolated/elevated chance of
storms late tonight into early Thursday until fropa completes.
Low clouds come in on the cool side of the boundary and linger
til the wave/front pushes east. The slightly drier and cooler
air entrains as heights fall behind the front tmrw, eventually
ending pcpn chances. One thing to watch-- the models do hang the
boundary a little, at least on fropa progression, just as the
day is heating up, so it's possible a few rogue cells could get
going along our far southern or eastern border areas before the
aforementioned metamorphosis is completed. All in all, the pops
won't offer any tremendous relief to the D0/D1 conditions that
hover, with areal average qpf of a half inch or less rainfall
expected.

The primary long wave trof has one more cold fropa to offer by
week's end. After a temporary cool-off to the 70s Thursday,
we'll warm up nicely thru the 80s again Friday. This occurs just
ahead of the incoming next cold front, and as convective temps
are reached that afternoon, leads to more scattered
showers/storms that will continue said chances into the night as
the front completes passage. This pop spike in the high chance
to low likely range offers areal average qpf potential up to
about three quarters of an inch, while pop chances taper down
late in the night, perhaps lingering into early Saturday, until
the front and associated channeled streamwise vorticity
completes passage. Cooler/drier surface high pressure ushers in
pleasant 70s again for the weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1214 AM CDT Thu Sep 4 2025

Isolated to scattered shra/tsra expected from 06z-15z at
KMVN/KEVV/KOWB, with mainly just a few showers at KCGI/KPAH
from 08z-13z. Tsra may produce brief gusty winds to 35kts.
Conditions will be predominantly VFR across the TAF sites, but
brief drops to MVFR cigs/vsbys are possible with heavier shra or
tsra. Variable winds around 5kts or less will become northwest
to north around 5 kts overnight and persist through the day,
then they will become light and variable after 00z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

AVIATION...RST
Hazardous weather outlook, Sep 3, 3:21 AM CST, 20 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
421 AM CDT Wed Sep 3 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
421 AM CDT Wed Sep 3 2025 /521 AM EDT Wed Sep 3 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this evening and into the
overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible again late Friday afternoon
and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 3, 10:28 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
1128 PM CDT Wed Sep 3 2025

INZ081-085-086-040500-
Posey IN-Vanderburgh IN-Gibson IN-
1128 PM CDT Wed Sep 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GIBSON...NORTHERN
VANDERBURGH AND NORTHEASTERN POSEY COUNTIES THROUGH MIDNIGHT CDT...

At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cynthiana, or 10 miles southwest of Fort Branch, moving east at 40
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Evansville, Haubstadt, Darmstadt, and Cynthiana.

This includes the following highways...
 Interstate 69 in Indiana between Mile Markers 13 and 25.
 Interstate 64 in Indiana between Mile Markers 14 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3823 8746 3812 8747 3805 8747 3809 8775
      3820 8775
TIME...MOT...LOC 0427Z 275DEG 33KT 3812 8768

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ATL
Special weather statement, Sep 3, 11:01 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
1201 AM CDT Thu Sep 4 2025

INZ082-086>088-040600-
Warrick IN-Vanderburgh IN-Spencer IN-Pike IN-
1201 AM CDT Thu Sep 4 2025

...STRONG THUNDERSTORMS WILL IMPACT WARRICK...EAST CENTRAL
VANDERBURGH...SPENCER AND SOUTHEASTERN PIKE COUNTIES THROUGH 100 AM
CDT/200 AM EDT/...

At 1201 AM CDT/101 AM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Winslow to 6 miles
southwest of Kasson. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Evansville, Boonville, Newburgh, Chandler, Rockport, Melody Hill,
Dale, Lynnville, Grandview, Santa Claus, Folsomville, Eureka,
Chrisney, Tennyson, Gentryville, and Spurgeon.

This includes the following highways...
 Interstate 69 in Indiana between Mile Markers 1 and 16.
 Interstate 64 in Indiana between Mile Markers 38 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3794 8692 3791 8702 3781 8710 3795 8741
      3791 8751 3797 8758 3800 8764 3820 8732
      3823 8732 3836 8712 3836 8707 3820 8707
      3820 8679 3812 8681 3810 8677 3808 8678
      3805 8677 3804 8679 3803 8677
TIME...MOT...LOC 0501Z 273DEG 33KT 3831 8715 3794 8770

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ATL
Special weather statement, Sep 3, 11:05 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
1205 AM CDT Thu Sep 4 2025

INZ086-KYZ018-040600-
Vanderburgh IN-Henderson KY-
1205 AM CDT Thu Sep 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN VANDERBURGH AND
HENDERSON COUNTIES THROUGH 100 AM CDT...

At 1205 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Mount Vernon, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Henderson, Newburgh, Corydon, and Hebbardsville.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 141 and 148.
 Audubon Parkway between Mile Markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3775 8731 3773 8739 3768 8741 3771 8775
      3776 8776 3776 8778 3775 8779 3777 8780
      3777 8782 3783 8787 3788 8787 3787 8779
      3789 8777 3791 8751 3795 8742 3790 8730
      3782 8732 3781 8730 3778 8730 3778 8727
TIME...MOT...LOC 0505Z 272DEG 27KT 3786 8778

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ATL
Special weather statement, Sep 3, 11:43 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
1243 AM CDT Thu Sep 4 2025

INZ088-KYZ015-018>020-040645-
Spencer IN-Henderson KY-Webster KY-McLean KY-Daviess KY-
1243 AM CDT Thu Sep 4 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SPENCER...DAVIESS...
SOUTHEASTERN HENDERSON...NORTHERN MCLEAN AND NORTHEASTERN WEBSTER
COUNTIES THROUGH 145 AM CDT...

At 1243 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stanley to near Robards. Movement was east
at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Owensboro, Rockport, Calhoun, Sebree, Livermore, Grandview,
Whitesville, Robards, Knottsville, St. Joseph, Masonville, Stanley,
Eureka, Beech Grove, Moseleyville, and Hebbardsville.

This includes the following highways...
 Interstate 165 between Mile Markers 60 and 70.
 Interstate 69 in Kentucky between Mile Markers 132 and 144.
 Audubon Parkway between Mile Markers 6 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3762 8692 3763 8695 3755 8705 3747 8711
      3757 8737 3758 8760 3763 8770 3790 8730
      3788 8727 3790 8727 3793 8698 3790 8699
      3790 8691 3788 8689 3784 8691 3784 8686
      3779 8682 3774 8682 3771 8686 3767 8682
TIME...MOT...LOC 0543Z 273DEG 32KT 3785 8732 3764 8765

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ATL
Local storm report, Sep 3, 11:56 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1256 AM CDT Thu Sep 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     Tstm Wnd Gst     5 S Stanley             37.76N 87.23W
09/04/2025  E55 MPH          Daviess            KY   Trained Spotter

            Estimated wind gust in Sorgho.

&&

ATL
Special weather statement, Sep 4, 12:14 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
114 AM CDT Thu Sep 4 2025

INZ085>087-KYZ018-040645-
Posey IN-Warrick IN-Vanderburgh IN-Henderson KY-
114 AM CDT Thu Sep 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WARRICK...CENTRAL
VANDERBURGH...EAST CENTRAL POSEY AND NORTHEASTERN HENDERSON COUNTIES
THROUGH 145 AM CDT...

At 113 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kasson, or near Evansville, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Evansville, Henderson, Newburgh, Chandler, Melody Hill, and Kasson.

This includes Interstate 69 in Indiana between Mile Markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3791 8776 3803 8775 3807 8738 3785 8738
TIME...MOT...LOC 0613Z 273DEG 35KT 3798 8767

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ATL

The radar

The Evansville,IN radar (KVWX), 34 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vanderburgh

When
September 4, 12:18 AM CST
Where
Vanderburgh County, 0.88 mi SW of Howell
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.960, -87.640

A hardwood tree with a trunk of approximately two feet diameter was uprooted, causing damage to a barn. Small tree limbs of 3 to 5 inches in diameter were also downed. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293698.